Alert archive / Arizona / Red Flag Warnings in 2007

Red Flag Warning 9, NWS Flagstaff, AZ

May 20, 2007Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at May 20, 2007, 1:54 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 21, 2007, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2007, 1:54 PM MST (20:54 UTC)
In effect from
May 21, 2007, 11:00 AM MST
Expired
May 21, 2007, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2007-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2007-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2072 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KFGZ 202054
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
154 PM MST SUN MAY 20 2007

AZZ108-115>118-137-138-202200-
/O.CAN.KFGZ.FW.A.0008.070521T1700Z-070522T0300Z/
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
WHITE MOUNTAINS (FIRE WEATHER ZONE 117)-
NORTHERN GILA COUNTY (FIRE WEATHER ZONE 118)-
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
OAK CREEK AND SYCAMORE CANYONS (FIRE WEATHER ZONE 138)-
154 PM MST SUN MAY 20 2007

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE FIRE
WEATHER WATCH FOR PORTIONS OF CENTRAL ARIZONA.

AFTERNOON WIND SPEEDS WILL BE TO LOW AND/OR RH VALUES WILL BE TOO
HIGH MONDAY AFTERNOON TO WARRANT A RED FLAG WARNING FOR THE AREAS
LISTED ABOVE.

$$

AZZ104>107-109>114-139-140-210500-
/O.UPG.KFGZ.FW.A.0008.070521T1700Z-070522T0300Z/
/O.NEW.KFGZ.FW.W.0009.070521T1800Z-070522T0200Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
154 PM MST SUN MAY 20 2007

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 7 PM MST MONDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

STRONG WINDS AND LOW RELATIVE HUMIDITIES ARE EXPECTED TO DEVELOP
ACROSS PORTIONS OF NORTHERN ARIZONA MONDAY AHEAD OF A LOW PRESSURE
SYSTEM MOVING IN FROM THE PACIFIC. BY MONDAY AFTERNOON...EXPECT
SUSTAINED WINDS FROM THE SOUTHWEST 15 TO 25 MPH...WITH GUSTS TO 35
MPH. AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO BE 10 TO 15
PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL DURING THE WARNING PERIOD. A
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

$$
4 follow-up statements
000 
WWUS85 KFGZ 210433
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
933 PM MST SUN MAY 20 2007

AZZ104>107-109>114-139-140-211445-
/O.CON.KFGZ.FW.W.0009.070521T1800Z-070522T0200Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
933 PM MST SUN MAY 20 2007

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
MONDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
MONDAY. 

STRONG WINDS AND LOW RELATIVE HUMIDITIES ARE EXPECTED TO DEVELOP
ACROSS PORTIONS OF NORTHERN ARIZONA MONDAY AHEAD OF A LOW
PRESSURE SYSTEM MOVING IN FROM THE PACIFIC. BY MONDAY AFTERNOON...
EXPECT SUSTAINED WINDS FROM THE SOUTHWEST AT 15 TO 25 MPH...WITH
GUSTS TO 35 MPH. AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO BE
10 TO 15 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL DURING THE WARNING PERIOD. A
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KFGZ 211302
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
602 AM MST MON MAY 21 2007

AZZ104>107-109>114-139-140-212115-
/O.CON.KFGZ.FW.W.0009.070521T1800Z-070522T0200Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
602 AM MST MON MAY 21 2007

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING DUE TO STRONG WINDS AND LOW RELATIVE 
HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING. 

STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL DEVELOP ACROSS
PORTIONS OF NORTHERN ARIZONA TODAY AHEAD OF A LOW PRESSURE SYSTEM
MOVING IN FROM THE PACIFIC. BY THIS AFTERNOON...EXPECT SUSTAINED
WINDS FROM THE SOUTHWEST AT 15 TO 25 MPH...WITH GUSTS TO 35 MPH.
AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO BE 10 TO 15
PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL DURING THE WARNING PERIOD. A
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KFGZ 212100
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
200 PM MST MON MAY 21 2007

AZZ104>107-109>114-139-140-220200-
/O.CON.KFGZ.FW.W.0009.000000T0000Z-070522T0200Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
200 PM MST MON MAY 21 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING.

MUCH OF THE WARNED AREA WILL CONTINUE TO EXPERIENCE SUSTAINED
SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH FOR THE
REMAINDER OF THE AFTERNOON. RELATIVE HUMIDITY VALUES RANGE FROM
THE SINGLE DIGITS TO THE UPPER TEENS ACROSS THE REGION...AND
SHOULD REMAIN ABOUT THE SAME THE REMAINDER OF THE DAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL DURING THE WARNING PERIOD. A
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KFGZ 220202
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
702 PM MST MON MAY 21 2007

AZZ104>107-109>114-139-140-220315-
/O.EXP.KFGZ.FW.W.0009.000000T0000Z-070522T0200Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
702 PM MST MON MAY 21 2007

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING. 

AN APPROACHING PACIFIC COLD FRONT WILL CONTINUE TO CAUSE BREEZY
SOUTHWEST WINDS OVER NORTHERN ARIZONA THIS EVENING...BUT RELATIVE
HUMIDITY VALUES WILL SLOWLY RISE ABOVE 15 PERCENT. THEREFORE...THE
RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM MST.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 20, 9:30 AM MST, 4 hours 24 minutes earlier.

Area forecast discussion, May 20, 9:30 AM MST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SUN MAY 20 2007

.SYNOPSIS...MOISTURE WILL REMAIN ACROSS NORTHERN ARIZONA TODAY WITH
A CHANCE FOR SHOWERS AND THUNDERSTORMS...MAINLY OVER THE HIGHER
TERRAIN FROM FLAGSTAFF EASTWARD. ON MONDAY...A STRONG SOUTHWESTERLY
FLOW ALOFT WILL BRING BREEZY WINDS ALONG WITH DRIER WEATHER.
TEMPERATURES WILL GRADUALLY COOL A FEW DEGREES EACH DAY THROUGH MID
WEEK.

&&

.DISCUSSION...WEAK FLOW OVER NORTHERN ARIZONA REMAINS THIS
MORNING...WITH A MESOSCALE VORTEX OVER APACHE AND NAVAJO COUNTIES TO
THE EAST...AND A WEAK DRY TROUGH OVER THE SOUTHERN/BAJA CA COAST.
DRY SOUTHWESTERLY FLOW IS IMPINGING ON YAVAPAI/WESTERN COCONINO
COUNTY FROM THE TROUGH...WHILE MOISTURE LINGERS OVER THE EAST...WITH
THE MESOSCALE VORTEX PRODUCING ENOUGH LIFT FOR A FEW SHOWERS OVER
THE EAST. A SUBTLE DRYING FROM 0.50 INCHES IN YESTERDAYS KFGZ
SOUNDING COMPARED TO TODAYS 0.45 INCHES IS LARGELY DUE TO SOME
DRYING AT 700 MB...AND WOULD SUGGEST A SLIGHTLY WEAKER CONVECTIVE
DAY COMPARED TO YESTERDAY...BUT NOT A VERY SUBSTANTIAL TREND.

TONIGHT...A TROUGH DIGGING SOUTHEASTWARD FROM THE PACIFIC NORTHWEST
WILL STRENGTHEN THE SOUTHWESTERLY FLOW ALOFT AND PUSH IT FARTHER
EAST...FOR A SUBSTANTIAL DRYING TREND ON MONDAY. AT THIS
POINT...LOOKS LIKE ONLY A VERY SLIGHT CHANCE OF ANY
SHOWERS/THUNDERSTORMS LINGERING MONDAY OVER THE MOUNTAINS NEAR THE
NM BORDER. THIS TROUGH WILL CONTINUE TO DIG SOUTHEASTWARD THROUGH
THE GREAT BASIN UNTIL MIDWEEK...PRODUCING A FEW DEGREES OF COOLING
PER DAY...AS WELL AS BREEZY AFTERNOON WINDS EACH DAY. THIS TROUGH
WILL ALSO BRING ANOTHER SLIGHT CHANCE FOR SHOWERS BY TUESDAY
AFTERNOON OVER FAR NORTHERN SECTIONS OF THE STATE AS IT BRINGS
ENOUGH DYNAMICS AND A SUBSTANTIAL COLD FRONT THROUGH THE AREA.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT PARTLY CLOUDY SKIES OVER
MOST OF NORTHERN ARIZONA TODAY WITH ISOLATED STORMS THIS AFTERNOON
AND EVENING. WIND GUSTS NEAR STORMS WILL BE 25-35 MPH. SCATTERED
CEILINGS OF 10-12 KFT WILL CONTINUE INTO THIS EVENING. SHOWERS AND
STORMS ARE EXPECTED TO END BY MIDNIGHT WITH SKIES BECOMING MOSTLY
CLEAR. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FOR MONDAY FOR
ALL ZONES BELOW 6500 FEET ELEVATION.

&&

ONTON/MCCOLLUM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:40 AM MSTFire Weather WatchFGZApache, Coconino, Gila, Navajo, Yavapai8 hr

Nearby

Red Flag Warnings in Arizona, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.